Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 48, NWS Des Moines, IA

May 25, 2018Winnebago County, Worth County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 25, 2018, 4:11 PM CDT for Winnebago County, Worth County, Iowa. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2018, 4:11 PM CDT (21:11 UTC)
Expired
May 25, 2018, 5:00 PM CDT
In force
49 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Winnebago County, IA, Worth County, IA

The radar

The Minneapolis radar (KMPX), 159 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.2 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 543 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 245 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
543 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
1022 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
245 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

502 
WUUS53 KDMX 252111
SVRDMX
IAC189-195-252200-
/O.NEW.KDMX.SV.W.0048.180525T2111Z-180525T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
411 PM CDT FRI MAY 25 2018

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Northern Worth County in north central Iowa...
  Northeastern Winnebago County in north central Iowa...

* Until 500 PM CDT.

* At 410 PM CDT, a severe thunderstorm was located near Emmons, or 12
  miles southwest of Albert Lea, moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Northwood, Lake Mills, Emmons, Rice Lake, Carpenter, Scarville,
  Lake Mills Municipal Airport, Hogsback Wildlife Area, Northwood
  Municipal and Rice Lake State Park.

# 

# 

This includes Interstate 35 between mile markers 212 and 218.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4339 9302 4339 9378 4350 9376 4350 9302
TIME...MOT...LOC 2110Z 327DEG 11KT 4353 9355 

HAIL...1.00IN
WIND...60MPH
 
$$

REV
3 follow-up statements
018 
WWUS53 KDMX 252130
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
430 PM CDT FRI MAY 25 2018

IAC189-195-252200-
/O.CON.KDMX.SV.W.0048.000000T0000Z-180525T2200Z/
Worth IA-Winnebago IA-
430 PM CDT FRI MAY 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHERN WORTH AND NORTHEASTERN WINNEBAGO COUNTIES...

At 429 PM CDT, a severe thunderstorm was located over Emmons, or 13
miles southwest of Albert Lea, moving southeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Northwood, Lake Mills, Emmons, Rice Lake, Carpenter, Scarville, Lake
Mills Municipal Airport, Hogsback Wildlife Area, Northwood Municipal
and Rice Lake State Park.

This includes Interstate 35 between mile markers 212 and 218.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4339 9302 4339 9378 4350 9376 4350 9302
TIME...MOT...LOC 2129Z 327DEG 11KT 4348 9350 

HAIL...1.00IN
WIND...60MPH
 
$$

REV
660 
WWUS53 KDMX 252138
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
438 PM CDT FRI MAY 25 2018

IAC189-195-252200-
/O.CON.KDMX.SV.W.0048.000000T0000Z-180525T2200Z/
Worth IA-Winnebago IA-
438 PM CDT FRI MAY 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHWESTERN WORTH AND NORTHEASTERN WINNEBAGO COUNTIES...

At 437 PM CDT, a severe thunderstorm was located near Emmons, or 13
miles west of Northwood, moving southeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Northwood, Lake Mills, Emmons, Rice Lake, Scarville, Lake Mills
Municipal Airport, Hogsback Wildlife Area, Northwood Municipal and
Rice Lake State Park.

This includes Interstate 35 between mile markers 212 and 218.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4339 9316 4339 9360 4350 9365 4350 9324
TIME...MOT...LOC 2137Z 327DEG 11KT 4346 9348 

HAIL...1.00IN
WIND...60MPH
 
$$

REV
490 
WWUS53 KDMX 252153
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
453 PM CDT FRI MAY 25 2018

IAC189-195-252202-
/O.EXP.KDMX.SV.W.0048.000000T0000Z-180525T2200Z/
Worth IA-Winnebago IA-
453 PM CDT FRI MAY 25 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WORTH AND
NORTHEASTERN WINNEBAGO COUNTIES WILL EXPIRE AT 500 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines .

LAT...LON 4339 9316 4339 9360 4350 9365 4350 9324
TIME...MOT...LOC 2152Z 327DEG 11KT 4343 9345 

$$

REV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:24 PM CDT, 47 minutes earlier.

Area forecast discussion, May 25, 3:24 PM CDT, 47 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
324 PM CDT Fri May 25 2018

.DISCUSSION.../Tonight through Friday/
Issued at 319 PM CDT Fri May 25 2018

Severe weather potential and unseasonable hot weather were the
main forecast concerns through the weekend. No major changes to
the ongoing maximum temperature forecast for Saturday and Sunday
as they remain on track for near or record highs for both days.

Storms already developing over south-central Minnesota and slowly
tracking east-southeast. Tremendous instability present across
northern Iowa where SBCAPE and MUCAPE topping out around 4000
J/kg. The effective shear has increased through the day to around
20-25 knots, but with minimal 0-1km bulk shear and helicity (at
any level), low tornado threat this afternoon and tonight.
Elevated supercells as LCLs range from 1500-2000 feet but do look
to persist until the sun sets. Storm motion projects the current
storm in Freeborn County Minnesota may clip the far northeast
portions of the CWA through around 5 PM or so. Further west,
latest IR satellite trends suggest an updraft developing north of
Estherville with the cloud tops cooling to near -30C as of 2022z.

With the high instability and low shear present, expecting main
threat of large hail. However, with the DCAPE around 1000 J/kg
and the microburst composite parameter around 2-3 which suggest a
slight chance of a microburst (per SPC Mesoanalysis) occurring
over the northeast corner of the forecast area. The majority of
the hires models are not handling the current convection too well.
A few members of the HREF, such as the NSSL and ARW WRF might be
doing the best with the trends. Regardless, have pops ending
fairly quickly this evening past 03z with a few lingering storms
possible across the east prior to 06z.

Saturday through Friday...heat looks to persist for several days
with the large upper level ridge remaining in control of the
weather pattern. Records look possible Saturday through Monday
with most standing records in the lower to middle 90s for the
26-28 of May. The GFS and ECMWF suggest a shortwave trough to push
into the region by Tuesday into Wednesday and are somewhat in
good agreement with timing. GFS is slightly stronger, but still
have low confidence with any severe weather potential as the
timing looks to be an overnight event.

&&

.AVIATION.../For the 18Z TAFS through 18Z Saturday afternoon/
Issued at 1228 PM CDT Fri May 25 2018

VFR conditions expected throughout the TAF period. There remains a
small chance for storms later this afternoon into the evening, but
low confidence with timing and location as they appear to be
isolated. Left out mention except at ALO where there's a bit more
confidence to keep VCTS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Podrazik
AVIATION...Podrazik
Hazardous weather outlook, May 25, 3:36 PM CDT, 35 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
336 PM CDT Fri May 25 2018

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-262045-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
336 PM CDT Fri May 25 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Isolated to scattered storms are possible through the evening
across central to northern Iowa. A few stronger storms may contain
large hail and damaging winds near the Minnesota border.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Unseasonably hot and humid conditions are expected throughout the
Memorial Day Weekend into early next week. With this being the
first significant heatwave of the season, heat related illnesses
are possible.

Thunderstorms are forecast late Tuesday into Wednesday. The
threat for severe weather is low at this time.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

KLP

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:11 PM CDTSpecial Weather StatementDMXPalo Alto64 min
May 24, 8:58 PM CDTSpecial Weather StatementDMXKossuth, Palo Alto47 min
May 25, 4:35 PM CDTSpecial Weather StatementDMXFranklin40 min
May 25, 4:58 PM CDTSevere Thunderstorm WarningDMXFranklin, Wright47 min
May 25, 5:28 PM CDTSevere Thunderstorm WarningDMXButler, Franklin, Grundy, Hardin62 min
May 25, 5:48 PM CDTSevere Thunderstorm WarningDMXBoone, Story42 min
May 25, 6:25 PM CDTSevere Thunderstorm WarningDMXBoone, Story50 min
May 25, 6:31 PM CDTSevere Thunderstorm WarningDMXGrundy, Hardin44 min
May 25, 6:57 PM CDTSevere Thunderstorm WarningDMXPolk48 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.